Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Feb 20, 2017, 7:46 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 7:46 PM MST (02:46 UTC)
- Expired
- Feb 21, 2017, 9:31 AM MST
- In force
- 14 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
538 WWUS45 KTFX 210246 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 746 PM MST Mon Feb 20 2017 ...Heavy Snow and Strong Winds Will Continue to make Travel Extremely Hazardous across far Southern Portions of Beaverhead...Madison and Gallatin Counties through Tuesday Morning... MTZ008-015-055-211500- /O.UPG.KTFX.WW.Y.0016.000000T0000Z-170221T1500Z/ /O.NEW.KTFX.WS.W.0003.170221T0246Z-170221T1500Z/ Beaverhead-Madison-Gallatin- 746 PM MST Mon Feb 20 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST TUESDAY... The National Weather Service in Great Falls has issued a Winter Storm Warning for Heavy Snow and Blowing Snow...which is in effect until 8 AM MST Tuesday. the Winter Weather Advisory is no longer in effect. * Locations...Monida Pass, Raynolds Pass, Targhee Pass, and West Yellowstone. * Timing...Snow will become heavy at times along the Idaho border tonight and gradually diminish in intensity late Tuesday morning. Strong winds will produce significantly reduced visibilities in blowing and drifting snow over Mountain Passes and exposed areas tonight with winds gradually diminishing Tuesday morning. * Snow Accumulations...an additional 4 to 8 inches of snow above 6000 feet. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph through mountain passes. * Snow Level...6500 feet lowering to 5500 feet. * Impacts...Travel over mountain passes along the Idaho border will be extremely difficult due to reduced visibility in blowing and drifting snow as well as accumulation of snow on roadways. As of Monday evening Interstate 15 was closed on both sides of Monida Pass from Dubois Idaho to Dillon Montana. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. For specific road and travel conditions in Montana...dial 5 1 1 . && $$
2 follow-up statements
378 WWUS45 KTFX 211030 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 330 AM MST Tue Feb 21 2017 MTZ008-015-055-212200- /O.EXT.KTFX.WS.W.0003.000000T0000Z-170221T2200Z/ Beaverhead-Madison-Gallatin- 330 AM MST Tue Feb 21 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * Locations...Monida Pass, Targhee Pass, West Yellowstone, and Raynolds Pass. * Timing...Periods of snow, heavy at times, are expected to continue through mid-afternoon. Snow should then taper to light snow showers by this evening. * Snow Accumulations...An additional 2 to 6 inches, with greatest amounts expected along the passes. * Winds...Southwest 20 to 30 mph with gusts up to 55 mph. * Snow Level...Near 6000 feet. * Impacts...Visibility will likely be reduced to 1/2 mile or less at times in falling snow, especially when accompanied by blowing snow. Roadways will likely be snow-covered and slick. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. For specific road and travel conditions in Montana...dial 5 1 1 . && $$ MTZ009>011-013-044>047-051-220000- /O.NEW.KTFX.WS.A.0005.170222T0600Z-170224T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine-Fergus- 330 AM MST Tue Feb 21 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE THIS EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Great Falls has issued a Winter Storm Watch...which is in effect from late this evening through Thursday afternoon. * Locations...Browning, Logan Pass, Marias Pass, Cut Bank, Havre, Big Sandy, Fort Benton, Shelby, Chester, Conrad, Chinook, Lewistown, and Lewistown Divide. * Timing...Periods of steady to heavy snow are possible late this evening through Thursday afternoon. Some rain may mix with the snow on the plains late Wednesday morning and afternoon. However, confidence in this mixed precipitation is low. * Snow Accumulations...3 to 6 inches possible on the plains. 6 to 12 inches possible along the Rocky Mountain Front, Sweet Grass Hills, Bears Paw Mountains, and Little Rockies. * Winds...Northwest 10 to 15 mph with gusts up to 25 mph. * Impacts...Visibility may be reduced to less than 1 mile at times in falling snow. Some drifting and blowing of snow is possible. Roads may become snow-covered and slick. * Web Page: To see a graphical representation of this hazard please visit our web page and click on the detailed hazards tab. * CANL Page: To see a graphical representation of the degree of stress on young livestock please visit our web page and click on the items of interest link of the left...then select CANL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
700 WWUS45 KTFX 211631 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 931 AM MST Tue Feb 21 2017 ...Areas of rain with scattered snow during the day today...with widespread snow possible across the north and central Wednesday... .Snow has either ended or diminished to isolated showers across the south. Widespread rain will move in across the north this afternoon. Snow may then return to northern and central portions tonight into Wednesday. MTZ008-015-055-211745- /O.CAN.KTFX.WS.W.0003.000000T0000Z-170221T2200Z/ Beaverhead-Madison-Gallatin- 931 AM MST Tue Feb 21 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the Winter Storm Warning. Snow has either ended or diminished to isolated showers. Strong winds this afternoon could bring some areas of blowing and drifting snow...especially where fresh snow has fallen. Travelers should still drive with caution. $$ MTZ009>011-013-044>047-051-220445- /O.CON.KTFX.WS.A.0005.170222T0600Z-170224T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine-Fergus- 931 AM MST Tue Feb 21 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... * Locations...Chinook, Conrad, Browning, Logan Pass, Marias Pass, Shelby, Chester, Cut Bank, Havre, Big Sandy, Fort Benton, Lewistown, and Lewistown Divide. * Timing...Periods of steady to heavy snow are possible late this evening through Thursday afternoon. Some rain may mix with the snow on the plains late Wednesday morning and afternoon. However, confidence in this mixed precipitation is low. * Snow Accumulations...3 to 7 inches. * Winds...Northwest 10 to 15 mph with gusts up to 25 mph. * Impacts...Visibility may be reduced to less than 1 mile at times in falling snow. Some drifting and blowing of snow is possible. Roads may become snow-covered and slick. * Web Page: To see a graphical representation of this hazard please visit our web page and click on the detailed hazards tab. * CANL Page: Severe young livestock danger is possible by Wednesday afternoon. To see a graphical representation of the degree of stress on young livestock please visit our web page and click on the items of interest link of the left...then select CANL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 5:11 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 20, 5:11 PM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MST Mon Feb 20 2017 Aviation Section Updated .DISCUSSION... Tonight through Wednesday...Another stout atmospheric river is currently pulling moisture as far inland as southern MT this afternoon...bringing periods of moderate to heavy snow to these regions. Meanwhile...a weak shortwave is trying to tap into some of this moisture...and bring scattered showers to central and northern portions. WV imagery showing the struggle of this weak shortwave to pull up moisture...as the bulk of the moisture is remaining in the south currently. The rest of the evening will see continued snow in the south...with scattered rain and high elevation snow in the central and north. Can not rule out an isolated thunderstorm this evening with steep lapse rates across central portions...however...abundant cloud cover is limiting available instability. Precip then diminishes for the most part across the northern half tonight...while continuing across the south. A secondary shortwave could then bring a burst of moderate to heavy snow to the south early Tuesday morning. This may further deteriorate conditions...however...with current web cams in the south showing current snow causing limited impacts...will continue the advisory. This last push of snow will be the heavier and more impactful snow of the advisory period...and travelers and outdoor enthusiasts should be careful. This wave then pushes across the rest of the CWA while bringing a pseudo warm front with it for Tuesday. Models indicate somewhere across central to north central MT a band a precipitation will develop along this stalling boundary. Timing and location will determine the impacts of this band. Currently the band develops late morning through the afternoon on Tuesday. This would bring a brief shot of snow...but then lingering warm air could transition snow to rain along this band. Brief freezing rain may be possible at times...however...impacts will be limited. In addition weak instability could provide for a few isolated thunderstorms by Tuesday afternoon. Another weak wave then moves across the area Tuesday night...turning our stalled front into a cold front...and bringing widespread snow showers to the area. This snow could then linger into Wednesday under northwest flow. Timing will be key again on Wednesday. Right now looks like northern and central portions could see accumulating snow Wednesday morning...then just enough warm air may transition to a rain/snow mix Wednesday afternoon. This will have to be monitored as the potential for moderate precip may allow for temperatures to struggle to get above freezing. This could bring more moderate snow accumulations to mentioned northern and central portions. As mentioned...temperatures will remain mild through Tuesday. Wednesday looks to be near normal...with highs in the 30s and 40s. Anglin Wednesday night through Friday...The Wednesday disturbance looks to get washed out by a cut off low in southern WY Wednesday night into Thursday. This could linger scattered snow showers across the area during the time period. Much cooler temperatures compared to the recent warm spell are also expected....with highs only in the 20s by Thursday. Friday, snow looks to taper off in most North- Central MT locations. Farther south, snow should become more probable in Southwest MT as surface high pressure builds south- southeastward from the Canadian Prairies, causing the aforementioned front to advance southward and eastward. This potential widespread accumulating snow will have to be monitored closely. Saturday through Monday...Below-normal temperatures will prevail during this period courtesy of a predominantly northwesterly flow aloft. Mid- to upper-level troughing should persist Saturday into Sunday morning, while later on Sunday, shortwave ridging may briefly crest over our region. By late Sunday evening into Monday, another mid- to upper-level trough looks to overspread the CWA from the northwest. This pattern looks to allow weakening surface high pressure to reside over the CWA Saturday. Thereafter, a weak lee surface trough should materialize. Additional snow showers are expected during the period, especially on Saturday and Monday. Jaszka && .AVIATION... Updated 0011z. For starters, forecast models are really struggling with the evolution of conditions over the next 24hrs with more variability than would be expected for any given TAF period. As for the setup, moisture continues to stream into the area from off the Pacific, accompanied by embedded shortwaves. The timing of each shortwave as well as the associated surface features and precip is where the models differ. For now, thinking the ongoing shower activity impacting KHVR/KGTF/KLWT/KHLN will begin to diminish this evening. The next shortwave then arrives late tonight/TUE AM with another round of rain/snow showers. In general VFR conditions look to prevail through TUE afternoon, but some models do bring in lower MVFR or lower CIGS by tomorrow and this trend will need to be monitored in later forecasts. Lastly, in the wake of this evening's shortwave, a short period of gusty winds is likely for most TAF sites. Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 35 48 31 41 / 40 60 40 60 CTB 29 39 26 35 / 20 20 30 60 HLN 32 43 26 36 / 30 40 30 20 BZN 34 47 25 36 / 30 30 30 30 WEY 32 36 18 28 / 90 80 60 60 DLN 33 42 26 34 / 40 30 20 20 HVR 34 46 29 40 / 30 20 50 50 LWT 37 50 30 39 / 20 60 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 AM MST Tuesday Beaverhead... Gallatin...Madison. && weather.gov/greatfalls
In the hours before
Local storm report, Feb 20, 5:55 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST MONIDA 44.56N 112.31W
02/20/2017 M57 MPH BEAVERHEAD MT DEPT OF HIGHWAYS
PEAK WIND GUST REPORTED OVER MONIDA PASS. WIND
ACCOMPANIED BY FALLING AND BLOWING SNOW AND REDUCED
VISIBILITY
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:15 AM MST | High Wind Warning | TFX | 15 hr | |
| Feb 21, 3:30 AM MST | Winter Storm Watch | TFX | 11 hr | |
| Feb 21, 2:46 PM MST | Winter Weather Advisory | TFX | 37 hr |
Nearby
Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.